Kansas, 2005Damaging Wind in Kansas, May 24, 2005
May 24, 2005 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 5:08 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, May 24, 5:08 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 AM CDT TUE MAY 24 2005
.DISCUSSION...
MAIN CHALLENGE FOR THIS FORECAST WILL BE WITH THE CONVECTIVE
PRECIPITATION CHANCES.
NOT MUCH HAS CHANGED IN THE UPPER PATTERN RECENTLY WITH UPPER RIDGE
ACROSS EASTERN CANADA AND LOW PRESSURE OVER THE NORTHEAST U.S.
KEEPING THINGS PRETTY BLOCKED UP. THIS HAS KEPT THE CENTRAL U.S. IN
NORTHWEST FLOW REGIME WITH WEAK DISTURBANCES SETTING OFF NIGHTLY MCS
ACTIVITY. MOISTURE/INSTABILITY AXIS CONTINUES TO BE PUSHED
WESTWARD. MCS ACTIVITY OVER EASTERN KANSAS AND SOUTHWEST MISSOURI
LAST NIGHT HAS SHIFTED FURTHER WEST INTO WESTERN AND CENTRAL KANSAS
TONIGHT. CURRENT 850/SFC MOISTURE AXIS STRETCHES FROM LOWER
MISSISSIPPI VALLEY INTO CENTRAL KANSAS WITH MCS ACTIVITY PUSHING
EAST SOUTHEAST INTO CENTRAL KANSAS AT THIS HOUR.
MCS SHOULD CONTINUE ON THIS PATH WITH MAJORITY OF THE PRECIPITATION
OCCURRING TO THE WEST OF THE CWA THIS MORNING. EASTERN EDGES OF THE
PRECIPITATION MAY AFFECT WESTERN CWA AND HAVE INCREASED POPS
SLIGHTLY THERE TODAY. SVR WATCH WAS ISSUED AS OF THIS TYPING
INCLUDING THE SOUTHWEST CORNER OF THE CWA. WOULD NOT EXPECT MUCH
EASTWARD PROGRESSION INTO THE CWA WITH DRIER AND MORE STABLE AIR
PUSHING WESTWARD INTO THE CWA. MORNING HOURS WILL LIKELY HAVE
PLENTY OF CLOUD COVER IN ASSOCIATION WITH MCS...ESPECIALLY IN
WESTERN SECTIONS...HOWEVER WILL PROBABLY SEE DECENT SUN BY THE
AFTERNOON. COOLER AIR MASS WORKING IN FROM THE EAST WILL KEEP
TEMPERATURES IN THE 70S THERE WITH LOW TO MID 80S POSSIBLE ACROSS
THE WEST AND SOUTH.
GFS/NAM SHOWING DIFFERENCES WITH SOLUTIONS FOR TUESDAY NIGHT AND
WEDNESDAY. GFS IS FURTHER NORTH WITH MCS DEVELOPMENT AND TAKES IT
THROUGH THE CWA DURING THE DAY WEDNESDAY...WHILE NAM KEEPS THINGS
WELL TO THE SOUTH AND WEST OF THE AREA TUESDAY NIGHT AND WEDNESDAY.
HAVE GONE WITH A BLEND OF THE TWO MODELS FOR NOW AND WILL PLAY THE
WAIT AND SEE WHAT HAPPENS WITH FEATURES TODAY AND LET THE UPCOMING
FORECAST SHIFT DO SOME FINE TUNING. WITH THE BLEND...HAVE INCREASED
POPS SLIGHTLY IN THE SOUTHWEST CWA AND KEPT THE NORTHEAST DRY. NAM
BRINGS IN FRONTAL BOUNDARY ON THURSDAY WITH THE AID OF NORTHERN
STREAM SHORTWAVE DROPPING SOUTHEAST.
AS PREVIOUS FORECASTER MENTIONED...IT APPEARS EASTERN CANADIAN RIDGE
WILL BE SLOW TO BREAK DOWN AND WILL KEEP THE AREA IN NORTHWEST FLOW
REGIME INTO THE EXTENDED PERIOD. WILL KEEP INHERITED FORECAST DRY
FOR NOW BUT WOULD NOT BE SURPRISED TO SEE THIS CHANGE AS THIS PERIOD
GETS CLOSER AND HOPEFULLY MORE CLEAR.
LINDENBERG
&&
.AVIATION...
INTRODUCED A PERIOD OF THUNDERSTORMS IN BOTH THE JOPLIN AND
SPRINGFIELD TAFS FOR THIS MORNING. A COMPLEX OF THUNDERSTORMS OVER
THE KANSAS FLINT HILLS CONTINUES TO PROGRESS EAST THIS MORNING AND
WILL AFFECT EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITHIN
THE NEXT FEW HOURS. SOME STRONG TO SEVERE WIND GUSTS ARE POSSIBLE
WITH THESE STORMS AS SEVERAL KANSAS REPORTS HAVE SUGGESTED DAMAGING
STRAIGHT LINE WINDS UP TO 70 MPH.
WINDS WILL GRADUALLY SHIFT TO THE SOUTHEAST PRIOR TO A COLD FRONT
PASSING THROUGH THE REGION BY THURSDAY MORNING. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE DURING THIS TIME AS WELL.
CRAMER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.
WFO SGF
Hazardous weather outlook, May 24, 5:00 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE MAY 24 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT TUE MAY 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS WITH HEAVY RAIN...WIND GUSTS UP TO 70 MPH...AND
HAIL TO THE SIZE OF QUARTERS.
AREAS AFFECTED AND TIMING:
AREAS SOUTHWEST OF A NEVADA TO MONETT LINE THIS MORNING.
DISCUSSION:
A THUNDERSTORM COMPLEX WAS PUSHING ACROSS CENTRAL KANSAS
EARLY THIS MORNING AND INTO EASTERN KANSAS. THIS LINE
OF THUNDERSTORMS WILL PUSH INTO EXTREME SOUTHEAST KANSAS AND
FAR WESTERN MISSOURI THIS MORNING AFTER 7 AM. STRONG TO
SEVERE STORMS WILL BE POSSIBLE WITHIN THE LINE OF STORMS
WITH WIND GUSTS UP TO 70 MPH AND HAIL TO THE SIZE OF QUARTERS
POSSIBLE.
THE UPPER LEVEL DISTURBANCE ASSOCIATED WITH THIS THUNDERSTORM
COMPLEX WILL TRACK SOUTHEAST ACROSS SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI TODAY AND MAY HELP TO DEVELOP SCATTERED
THUNDERSTORMS LATER THIS AFTERNOON ACROSS SOUTHEAST KANSAS
AND SOUTHWEST MISSOURI.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH
THURSDAY AS WEAK DISTURBANCES WILL PUSH ACROSS THE
AREA FROM THE WEST AND NORTHWEST. THIS WILL
CONTINUE THE CHANCES OF THUNDERSTORMS. A COLD FRONT
WILL MOVE INTO THE AREA ON THURSDAY WITH ADDITIONAL
CHANCES OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN EXTREME SOUTHWEST MISSOURI
AND SOUTHEAST KANSAS THIS MORNING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
In the hours before
Special weather statement, May 24, 1:47 AM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT TUE MAY 24 2005
KSZ097-101-MOZ088-093>094-101>102-241500-
CHEROKEE-CRAWFORD-BARRY-JASPER-LAWRENCE-MCDONALD-NEWTON-
247 AM CDT TUE MAY 24 2005
...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
319 IN EFFECT UNTIL 10 AM CDT FOR THE FOLLOWING AREA...
IN KANSAS THIS WATCH INCLUDES 2 COUNTIES
IN SOUTHEAST KANSAS
CHEROKEE... CRAWFORD...
IN MISSOURI THIS WATCH INCLUDES 5 COUNTIES
IN SOUTHWEST MISSOURI
BARRY... JASPER... LAWRENCE...
MCDONALD... NEWTON...
THIS INCLUDES THE CITIES OF...MONETT...CASSVILLE...
BAXTER SPRINGS...COLUMBUS...PITTSBURG...ANDERSON...PINEVILLE...
NEOSHO...AURORA...MOUNT VERNON...JOPLIN AND CARTHAGE.
CRAMER
Thunderstorm Wind, Cherokee
- When
- May 24, 7:34 AM CST
- Where
- Cherokee County, 2 mi N of West Mineral
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.317, -94.917
Severe thunderstorm wind gusts downed several tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, May 24, 2005$450,000 · 2.5 in hail · 26 events
- Storm Surge and High Wind in Massachusetts, May 24 to 25, 2005$360,000 · 50 kt wind · 25 events
- Flash Flood and Hail in Mississippi, May 24, 2005$469,000 · 1 in hail · 17 events
- Hail and Damaging Wind in Nebraska, May 24, 2005$185,000 · 1.75 in hail · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, May 24, 200536 events
- Tornadoes and Hail in Colorado, May 24, 2005F0 · 15 events
- Damaging Winds in Kansas, May 24, 200583 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, May 24, 20051 injured · 67 kt wind · 3 events
- Flash Flood and Hail in Colorado, May 24 to 25, 20051.75 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, May 24 to 25, 20051.75 in hail · 7 events
- Hail in North Carolina, May 24, 20051.75 in hail · 6 events
- Flash Flooding and Flood in Puerto Rico, May 24, 20055 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445698.